Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 596, NWS Norman, OK

July 2, 2017Johnston County, Murray County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 2, 2017, 4:22 PM CDT for Johnston County, Murray County, Pontotoc County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 4:22 PM CDT (21:22 UTC)
Expired
Jul 2, 2017, 5:15 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Johnston County, OK, Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:35 PM CDTTSTM WND DMG1 S Ada, OKLARGE TREE DOWNED AND ACROSS THE ROAD NEAR PINE ST & CRADDOCK RD. RELAYED BY EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS54 KOUN 022122
SVROUN
OKC069-099-123-022215-
/O.NEW.KOUN.SV.W.0596.170702T2122Z-170702T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
422 PM CDT SUN JUL 2 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Johnston County in southeastern Oklahoma...
  Southeastern Pontotoc County in east central Oklahoma...
  Eastern Murray County in southern Oklahoma...

* Until 515 PM CDT

* At 422 PM CDT, severe thunderstorms were located along a line
  extending from near Scullin to 5 miles southwest of Mill Creek,
  moving northeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Ada, Sulphur, Roff, Stonewall, Mill Creek, Fitzhugh, Hickory,
  Connerville, Scullin, Pontotoc, Fittstown and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3447 9651 3425 9691 3452 9699 3476 9676
      3488 9654 3487 9653 3487 9651
TIME...MOT...LOC 2122Z 223DEG 30KT 3452 9688 3434 9689 

HAIL...1.25IN
WIND...70MPH
 
$$

..speg.
1 follow-up statement
363 
WWUS54 KOUN 022145
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
445 PM CDT SUN JUL 2 2017

OKC099-022155-
/O.CAN.KOUN.SV.W.0596.000000T0000Z-170702T2215Z/
Murray OK-
445 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved into Johnston and 
Pontotoc Counties. Therefore, the warning has been cancelled for 
eastern Murray County.

LAT...LON 3427 9688 3450 9686 3451 9683 3456 9683
      3478 9672 3488 9654 3487 9651 3447 9651
TIME...MOT...LOC 2145Z 224DEG 32KT 3473 9655 3443 9679 

$$

OKC069-123-022215-
/O.CON.KOUN.SV.W.0596.000000T0000Z-170702T2215Z/
Johnston OK-Pontotoc OK-
445 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN JOHNSTON AND EASTERN PONTOTOC COUNTIES...

At 445 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Stonewall to near Mill Creek, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ada, Stonewall, Mill Creek, Fitzhugh, Connerville, Pontotoc,
Fittstown and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3427 9688 3450 9686 3451 9683 3456 9683
      3478 9672 3488 9654 3487 9651 3447 9651
TIME...MOT...LOC 2145Z 224DEG 32KT 3473 9655 3443 9679 

HAIL...0.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:16 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 2:16 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Sun Jul 2 2017

.DISCUSSION...
Rain chances and location of said rain continues to be main
challenge moving forward the next several days.

MCV moving across southwest toward central Oklahoma expected to
be mechanism for development of scattered convection across
portions of central into southeast Oklahoma this afternoon and
evening. Sufficient instability exists for a few marginally severe
storms, but should be more multicell and pulse as wind shear
remains very weak.

As we move through the next several days it will be tough
to really nail down timing and locations, much like today will
likely be driven by small scale features that will not show
themselves on scales that models are able to get a handle on.
Therefore will have to cont to follow the signals the models do
pick up on. The first of which is a minor shortwave that drop
southeast out of the high plains of CO overnight. This will aid in
development of complex of storms that may move back into western
Oklahoma overnight and approach central Oklahoma toward morning.
This feature then continue to drift south/southeast keeping better
rain chances in areas near and northeast of the OKC metro
Tuesday.

Next feature will be shortwave that drops south through Plains
Tuesday night into Wednesday, which may provide one more day with
chance of rain come Wednesday.

After this we begin to come under the influence of upper ridge
that build north and northeast into central Rockies into the
central Plains. This will likely shut off the better rain chances
and leave us with hot and muggy weather by the end of the week
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  90  73  90 /  30  30  40  30
Hobart OK         71  93  73  95 /  30  30  30  20
Wichita Falls TX  74  95  75  96 /  20  30  20  20
Gage OK           69  93  68  93 /  30  20  40  20
Ponca City OK     70  88  71  87 /  40  30  60  40
Durant OK         74  91  74  91 /  60  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/30
Hazardous weather outlook, Jul 2, 12:02 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Sun Jul 2 2017

OKZ004>048-050>052-TXZ083>090-031715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms are expected to develop again this afternoon, mainly
east of a line from Alva to Clinton to Hobart Oklahoma to Seymour
Texas. Some of these storms could become strong or marginally
severe. Additional thunderstorms are possible across northern
Oklahoma after midnight as storms move southeast from the Colorado
high plains. Locally heavy rainfall will accompany will be
possible both this afternoon and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms are possible Monday though Thursday at
times. Strong to marginally severe storms will be possible again
on Monday and Tuesday, mainly across northern and central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 2, 3:30 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     2 NNE COYLE             35.98N 97.22W
07/02/2017  E60 MPH          PAYNE              OK   TRAINED SPOTTER

&&

JP
Local storm report, Jul 2, 3:41 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     STILLWATER              36.12N 97.06W
07/02/2017                   PAYNE              OK   EMERGENCY MNGR

            12-INCH DIAMETER TREE DOWNED.

&&

JP
Special weather statement, Jul 2, 3:51 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
351 PM CDT SUN JUL 2 2017

OKZ026-030-022115-
Pottawatomie OK-Lincoln OK-
351 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Pottawatomie and
south central Lincoln Counties Until 415 PM CDT...

AT 350 PM CDT, a strong thunderstorm was located near Meeker, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3540 9696 3550 9704 3563 9685 3543 9684
TIME...MOT...LOC 2050Z 224DEG 19KT 3547 9693

..speg.
Local storm report, Jul 2, 3:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     6 S STROUD              35.66N 96.66W
07/02/2017  E60 MPH          LINCOLN            OK   STORM CHASER

&&

JP
Special weather statement, Jul 2, 4:14 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 PM CDT SUN JUL 2 2017

OKZ041>043-046-047-022145-
Coal OK-Carter OK-Pontotoc OK-Johnston OK-Murray OK-
414 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Coal...east central
Carter...Pontotoc...northwestern Johnston and eastern Murray Counties
Until 445 PM CDT...

AT 413 PM CDT, strong thunderstorms were along a line extending from
near Fitzhugh to 6 miles east of Gene Autry, moving northeast at 35
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

LAT...LON 3437 9656 3420 9706 3467 9691 3490 9656
      3487 9653 3487 9652 3491 9649 3492 9647
      3490 9643 3493 9641 3487 9640
TIME...MOT...LOC 2113Z 234DEG 32KT 3468 9680 3428 9692

..speg.
Special weather statement, Jul 2, 4:19 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
419 PM CDT SUN JUL 2 2017

OKZ028-030>032-042-022145-
Pottawatomie OK-Pontotoc OK-Hughes OK-Seminole OK-McClain OK-
419 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Pottawatomie...
northwestern Pontotoc...northwestern Hughes...Seminole and
southeastern McClain Counties Until 445 PM CDT...

AT 417 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Asher to 4 miles west of Byng, moving northeast
at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

LAT...LON 3535 9678 3515 9626 3480 9670 3492 9707
TIME...MOT...LOC 2117Z 217DEG 37KT 3494 9695 3487 9675

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:13 AM CDTSpecial Weather StatementOUNHarmon47 min
Jul 2, 4:57 AM CDTSpecial Weather StatementOUNHarmon48 min
Jul 2, 5:25 AM CDTSpecial Weather StatementOUNBeckham, Greer, Jackson20 min
Jul 2, 5:45 AM CDTSpecial Weather StatementOUNBeckham, Greer, Jackson30 min
Jul 2, 2:12 PM CDTSpecial Weather StatementOUNAlfalfa33 min
Jul 2, 2:16 PM CDTSpecial Weather StatementOUNLincoln29 min
Jul 2, 2:22 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
Jul 2, 2:25 PM CDTSpecial Weather StatementOUNOklahoma35 min
Jul 2, 2:47 PM CDTSpecial Weather StatementOUNGrant28 min
Jul 2, 2:48 PM CDTSpecial Weather StatementOUNCarter27 min
Jul 2, 2:48 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma42 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole30 min
Jul 2, 3:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
Jul 2, 3:12 PM CDTSpecial Weather StatementOUNGrant33 min
Jul 2, 3:17 PM CDTSevere Thunderstorm WarningOUNGrant, Kay43 min
Jul 2, 3:19 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne41 min
Jul 2, 3:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pontotoc, Pottawatomie, Seminole46 min
Jul 2, 3:34 PM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jul 2, 3:51 PM CDTSpecial Weather StatementOUNLincoln24 min
Jul 2, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant29 min
Jul 2, 4:02 PM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr
Jul 2, 4:14 PM CDTSpecial Weather StatementOUNPontotoc31 min
Jul 2, 4:18 PM CDTFlash Flood WarningOUNSeminole3 hr
Jul 2, 4:19 PM CDTSpecial Weather StatementOUNSeminole26 min
Jul 2, 4:24 PM CDTSpecial Weather StatementOUNJefferson36 min
Jul 2, 4:25 PM CDTSpecial Weather StatementOUNKay50 min
Jul 2, 4:51 PM CDTSpecial Weather StatementOUNCoal, Hughes24 min
Jul 2, 4:54 PM CDTSpecial Weather StatementOUNCarter, Love36 min
Jul 2, 4:56 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Jul 2, 5:02 PM CDTSevere Thunderstorm WarningOUNCarter, Love32 min
Jul 2, 5:10 PM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 2, 5:28 PM CDTSevere Thunderstorm WarningOUNCarter, Murray47 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Pontotoc48 min
Jul 2, 6:10 PM CDTSpecial Weather StatementOUNMcClain50 min
Jul 2, 6:12 PM CDTSpecial Weather StatementOUNGarfield33 min
Jul 2, 6:17 PM CDTFlash Flood WarningOUNCoal, Murray, Pontotoc6 hr
Jul 2, 6:19 PM CDTSpecial Weather StatementOUNCarter41 min
Jul 2, 6:22 PM CDTSevere Thunderstorm WarningOUNCarter, Love38 min
Jul 2, 6:26 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc49 min
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens40 min
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens40 min
Jul 2, 6:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray48 min
Jul 2, 6:45 PM CDTSpecial Weather StatementOUNLove45 min
Jul 2, 6:53 PM CDTFlash Flood WarningOUNCoal6 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.